Mathematical Research Letters

Volume 6 (1999)

Number 6

$4$-manifolds with inequivalent symplectic forms and $3$-manifolds with inequivalent fibrations

Pages: 681 – 696

DOI: http://dx.doi.org/10.4310/MRL.1999.v6.n6.a8

Authors

Curtis T. McMullen

Clifford H. Taubes

Abstract

We exhibit a closed, simply connected 4-manifold $X$ carrying two symplectic structures whose first Chern classes in $H^2(X,\hbox{\fontsize{9}{8}$\mathbb Z$})$ lie in disjoint orbits of the diffeomorphism group of $X$. Consequently, the moduli space of symplectic forms on $X$ is disconnected. The example $X$ is in turn based on a 3-manifold $M$. The symplectic structures on $X$ come from a pair of fibrations $\pi_0, \pi_1 : M \arrow S^1$ whose Euler classes lie in disjoint orbits for the action of $\Diff(M)$ on $H_1(M,\hbox{\fontsize{9}{8}$\reals$})$. }

Full Text (PDF format)